Can birth control pills raise blood pressure?
I'm thinking of going on the birth control pill, but I heard that they sometimes have strange blood pressure interactions. Is that true? I already run a higher blood pressure than is healthy, so if birth control would contribute to that problem, I couldn't do it.
It is true that oral contraceptive pills have a number of potential side effects, including the possibility of increasing one's blood pressure. The pill contains the hormones estrogen and progesterone. Progesterone has varying effects through different mechanisms on small blood vessels in the body, which can predispose to the development of high blood pressure or worsen pre-existing hypertension. Sometimes the increase in blood pressure is very minimal requiring no further action, and other times it may be significant and dangerous. A personal history of high blood pressure should only prevent a trial of oral contraceptives if the blood pressure cannot be controlled by other medication or runs at a significantly high level as determined by your doctor. If you choose to go on the pill, it will be important to have your blood pressure monitored routinely to make sure that you are not having a serious adverse reaction. If your blood pressure does rise, you and your doctor should have a discussion about the possibility of switching to another form of birth control. Your doctor may recommend either changing to an oral formulation with a smaller amount of progesterone or a non-oral method.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?